Hail, Russell
- When
- May 24, 4:28 AM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.850
A cluster of storms moved across portions of central and south central producing strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of storms moved across portions of central and south central producing strong winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:56 AM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 356 AM CDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 355 AM CDT Tue May 24 2016 Forecast Highlight: Sever thunderstorm potential increasing for much of South-Central KS along & W of I-35/I-135 late this afternoon & Evening. Today & Tonight: Numerous strong & severe thunderstorms continue to occur across Nrn KS in pronounced E/W-oriented convergent axis no doubt enhanced by moisture-rich low-level jet/convective outflow interaction. Still expect convection to s-l-o-w-l-y wane this morning as low-level jet weakens. Attention shifts to this afternoon & evening, most notably South-Central KS along & W of I-35/I-135. A mid-level shortwave is still expected to strengthen considerably as it lifts ne from Ern NM across the TX Panhandle this afternoon and reaching SW KS early this evening. With high octane fuel continuing to stream N across KS & the approaching shortwave inducing pronounced deep shear, both speed & directional (more so directional) severe thunderstorms are scheduled to develop from Ern parts of the TX & OK Panhandles to SW & SC KS late this afternoon & evening. SPC has assigned an enhanced risk for severe thunderstorms for these areas which clearly makes sense. CAPES are extremely high & although the GFS may be getting a a CAPE adrenaline rush by projecting MLCAPES venturing into 5000 to 6000J/KG country there's no doubt the airmass will be VERY unstable. This warrants a "Severe Thunderstorms with Large Hail and Damaging Wind" assignment to SC KS along & W of I-35/I-135. There's also an increasing potential for a few tornadoes for these areas during these periods. Stay tuned. Wed-Thu Night: The afore-mentioned mid-level shortwave will shear as it sprints NE toward, then across, the Mid-MS Valley Wed Afternoon & Evening, but a 2nd & stronger mid-upper shortwave is scheduled to surge SE from the Nrn Rockies. This character will likely induce mid-level cyclogenesis over AZ & NM Wed Night. As the strong mid-upper wave pushes ENE toward the Front Range deep-scale ascent will increase & also find rich moisture with which to interact. As such more severe thunderstorms are very possible for the latter parts of the work-week. Wed & Wed Night appear most volatile for SE KS. .LONG TERM...(Friday through Monday) Issued at 355 AM CDT Tue May 24 2016 With mid-range models in better agreement the inherited forecast has been kept intact. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1136 PM CDT Mon May 23 2016 MVFR CIGS expected to prevail into much of Tuesday morning over much of the area. Scattered elevated convection should also develop and spread east across the area overnight with a few strong storms possible. For now will include VCTS at most terminals overnight with AMD for TEMPO as convection becomes more imminent. Otherwise, gusty south to southeast winds can be expected on Tuesday with mainly VFR conditions by midday through the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 68 86 69 / 60 60 10 10 Hutchinson 83 68 87 66 / 50 60 10 10 Newton 82 68 86 68 / 60 60 10 20 ElDorado 81 67 85 69 / 60 60 20 20 Winfield-KWLD 81 68 86 70 / 60 60 10 20 Russell 83 66 87 62 / 60 50 10 10 Great Bend 84 67 88 61 / 50 50 10 10 Salina 82 67 87 67 / 70 60 20 20 McPherson 82 68 86 66 / 60 60 10 10 Coffeyville 80 69 83 72 / 60 40 30 20 Chanute 81 68 82 72 / 60 40 30 30 Iola 81 68 82 72 / 60 40 30 30 Parsons-KPPF 81 68 83 72 / 60 40 30 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT TUE MAY 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 525 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING FOR MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS ARE ALONG...AND WEST...OF I-35 WHERE HAIL CLOSE TO 2 INCHES IN DIAMETER...WINDS AROUND 70 MPH...AND A FEW TORNADOES ARE ALL LIKELY. STRONG THUNDERSTORMS THAT MAY PRODUCE HAIL CLOSE TO 1 INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE EXPECTED FOR THE REMAINING AREAS. VERY HEAVY RAINS ARE ALSO POSSIBLE AND MAY CAUSE FURTHER FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE STILL FORECAST...MANY OF WHICH WILL BE STRONG OR SEVERE. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WOULD BE THURSDAY AFTERNOON AND NIGHT...WHERE HAIL CLOSE TO 2 INCHES IN DIAMETER AND 60 TO 70 MPH WINDS ARE BOTH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR SOUTH-CENTRAL KANSAS ALONG...AND WEST...OF I-35 THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ ES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT TUE MAY 24 2016
KSZ033-240630-
LINCOLN KS-
1253 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SYLVAN GROVE...OR
26 MILES NORTH OF WILSON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BARNARD AND ASH GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3922 9796 3921 9795 3908 9848 3913 9848
3913 9849 3922 9849
TIME...MOT...LOC 0552Z 238DEG 22KT 3919 9835
RITZMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 212 AM CDT TUE MAY 24 2016 KSZ033-240815- LINCOLN KS- 212 AM CDT TUE MAY 24 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 315 AM CDT * AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LUCAS...OR 24 MILES NORTH OF WILSON...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LINCOLN...BARNARD AND ASH GROVE. LAT...LON 3922 9793 3904 9793 3906 9848 3922 9849 TIME...MOT...LOC 0711Z 262DEG 46KT 3918 9841 RITZMAN
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 10:26 UTC.
9 thunderstorm wind, 7 hail, 3 flash flood. Local standard time, as filed.
Sixty mph winds were also reported.
Power lines were reported down and roofs were damaged in town.
Sixty mph winds and quarter size hail were reported.
Two to six inch tree limbs were blown out of trees.
Several 2 to 4 inch tree limbs were blown out of trees.
This report was via Twitter.
A 6 to 8 inch tree branch and a power pole were blown down.
Water was reported over the road and causing travel problems.
Several inches of water was reported over the road and causing travel problems.
Water was reported over the road and causing travel issues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639948, 639949, 639950, 639951, 639952, 639955, 639960, 639953, 639961, 639956, 639962, 639963, 639957, 639964, 639954, 639959, 639945, 639946, 639947.